The safety of antipsychotics is in the spotlight again after research published in the British Medical Journal showed a link between their use and a risk of venous thromboembolism (VTE).

The study, which looked at more than 25,000 patients with a first deep vein thrombosis or pulmonary embolism and nearly 90,000 controls between 1996 and 2007, found that those prescribed antipsychotic drugs in the previous 24 months had a 32% greater risk of VTE than non-users, despite adjusting data for potential risk factors.

The results also showed that patients who had started therapy with a new drug in the previous three months had around twice the risk of VTE, and that the danger was also greater for atypical rather than conventional and low potency rather than high potency drugs.

The researchers said their data show that there is a link between the use of antipsychotic drugs - which are used to treated illnesses such as schizophrenia as well as other conditions such as dementia-associated agitation - and the risk of venous VTE in a large primary care population.

“Our study adds to the accumulating evidence of adverse health events associated with antipsychotic drugs,” the researchers noted, with recent evidence confirming significantly higher risks of serious events and mortality in dementia patients who are treated for behavioural problems with such medicines.

And while the absolute risks of VTE were low, if replicated in further research the findings could have significant implications for the use of antipyschotics in primary care, particularly as the majority of their use in this setting is for milder conditions such as nausea, vomiting and vertigo.

In an accompanying BMJ editorial, Professor Giovanni Gambassi and Dr Rosa Liperoti, from the Centro di Medicina dell'Invecchiamento in Rome, Italy, stressed that treatment with antipsychotics should be tailored to individual risk factors.